Alert archive / Minnesota / River Flood Warnings in 2013

River Flood Warning 6, NWS Grand Forks, ND

April 22, 2013Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Apr 22, 2013, 12:28 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It took effect at Apr 24, 2013, 10:00 AM CDT. It was in force for 15 days.

The area

The counties it named.

The facts

Issued
Apr 22, 2013, 12:28 PM CDT (17:28 UTC)
In effect from
Apr 24, 2013, 10:00 AM CDT
Expired
May 9, 2013, 8:24 PM CDT
In force
15 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Major

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River of the North at Fargo (FGON8).

Action stage
17 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05054000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 22, 9:44 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 22, 9:44 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
944 AM CDT MON APR 22 2013

.UPDATE...
ISSUED AT 945 AM CDT MON APR 22 2013

THE MAIN CHALLENGE WILL BE SNOW CHANCES IN THE FAR SOUTHERN
FORECAST AREA. THE 12Z NAM IS BRUSHING THE FAR SOUTH WITH PERHAPS
AN INCH OF SNOW...AND WILL INCREASE POPS HERE FROM 15-21Z IN THE
EXTREME SOUTHERN AREAS...WITH SOUTHERN GRANT COUNTY SEEING THE
BEST POTENTIAL FOR AN INCH OR PERHAPS 2. OTHERWISE...THE FORECAST
IS IN GOOD SHAPE WITH NO MAJOR CHANGES PLANNED.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 330 AM CDT MON APR 22 2013

FORECAST CHALLENGES CONCERN SNOW CHANCES ACROSS THE FAR SOUTH
TODAY AND TEMPERATURES. MODELS OVERALL IN GOOD AGREEMENT THROUGH
THE SHORT TERM AND WILL USE BLEND.

FOR TODAY FAR SOUTHERN FA WILL BE IN ENTRANCE REGION OF PASSING UPPER
JET MAXIMA. MAIN BAROCLINIC ZONE WELL SOUTH OF FA HOWEVER LOWER
CONDENSATION PRESSURE DEFICITS CLIP FAR SOUTHERN FA. MODELS HAVE
INITIALIZED PRETTY WELL WITH W SD SNOW BAND. NORTHERN EXTENT
SOMEWHAT IN QUESTION WITH RADAR COVERAGE HOWEVER HETTINGER AT THIS
POINT DRY SO SNOW SHOULD BE RIGHT ALONG OR JUST SOUTH OF BORDER.
BASED ON GOOD MODEL AGREEMENT FAR SOUTH WILL BE ON NORTHERN FRINGE
OF PCPN. WILL FOLLOW HIGH RESOLUTION RAP MODEL SOLUTION AND
INCREASE POPS ALONG ND/SD/MN BORDER AREA TODAY. STEADY COLD
ADVECTION AND SOME DEGREE OF CLOUD COVER WILL REALLY LIMIT ANY
TEMPERATURE RECOVERY. DVL BASIN MAY STRUGGLE TO GET TO
FREEZING/MELTING VALUES.

HIGH PRESSURE WILL BUILD INTO CENTRAL/NORTHERN PLAINS TONIGHT.
WITH LIGHT WINDS/MINIMAL CLOUD COVER AND COLD COLUMN WILL RESULT
IN COLD TEMPERATURES WITH RECORD LOWS POSSIBLE.

COLUMN WARMS SLIGHTLY TUESDAY AND ALONG WITH SOLAR AND MODEST
WESTERLY FLOW TEMPERATURES SHOULD BE A BIT WARMER.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 AM CDT MON APR 22 2013

MODEST TEMPERATURE RECOVERY WILL CONTINUE INTO MIDWEEK HOWEVER
WITH TEMPERATURES DROPPING BLO FREEZING AT NIGHT SNOW MELT PROCESS
WILL CONTINUE TO BE SLOW. NEXT WAVE TO SWING THROUGH BROAD CENTRAL
PLAINS MID LEVEL TROUGH WEDNESDAY HOWEVER LOOKS TO BE A LIGHT PCPN
EVENT.

THURSDAY TO SUNDAY...CONFIDENT IN A GENERALLY DRY PERIOD WITH
TEMPERATURES MODERATING TOWARD NEAR NORMAL BY NEXT WEEKEND. NW FLOW
ALOFT WITH SFC RIDGE AXIS IS EXPECTED TO DEPART THE REGION THURSDAY
WITH MORE ZONAL 500MB FLOW AND SOUTHERN RETURN FLOW ALLOWING FOR
850MB TEMPS TO WARM FROM 5 TO 10 BLO C THURS MORNING TO 5 TO 10
ABOVE BY FRI MORNING. WEAK SW AND FROPA WILL BRING SCHC OF SHRA FRI
AFTN. ANOTHER PERIOD OF WAA IS EXPECTED TO LIFT INTO THE REGION
SATURDAY AND SUNDAY WITH WEAK 500MB RIDGING WITH 850MB TEMPS PUSHING
INTO THE 10 TO 15 C RANGE.

HOW THESE TEMPS WILL INTERACT WITH SNOWPACK...ESPECIALLY IN THE
DEEPER SNOWS OF THE DEVILS LAKE BASIN AND NORTHERN RED RIVER
VALLEY...CAUSES SOME UNCERTAINTY IN THE OVERALL EXTENT OF THE WARM
UP. IF MIXING IS LESS THAN EXPECTED FOG WOULD BE LIKELY TO DEVELOP
OVERNIGHT LIMITING SOLAR INFLUENCES THE NEXT DAY OF THE WARM UP.
NONETHELESS LIKELY THAT THE GRADUAL SNOW MELT ENDS WITH OVERNIGHT
TEMPS ABOVE FREEZING BEGINNING FRIDAY NIGHT AND THRU THE WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 945 AM CDT MON APR 22 2013

SEEING EXTENSIVE MID AND HIGH LEVEL CLOUDS ALONG AND SOUTH OF A LINE
FROM KBIS TO KGFK TO KBDE. OF MAIN CONCERN TO THE AVIATION FORECAST
ARE SOME LOWER BATCHES OF CLOUDS...ONE AROUND THE KDVL AREA AND
ANOTHER UP AROUND THE LAKE OF THE WOODS. BOTH THESE BATCHES OF
CLOUDS ARE IN THE MVFR RANGE. THE AREA AROUND KDVL APPEARS TO BE
SINKING SLOWLY SOUTHWARD AND WILL AFFECT KDVL AND POSSIBLY KGFK.

&&

.HYDROLOGY...
ISSUED AT 330 AM CDT MON APR 22 2013

RIVER FLOOD WARNINGS IN EFFECT FOR SABIN ALONG THE S BR BUFFALO
RIVER...DILWORTH ALONG THE BUFFALO RIVER...AND WAHPETON ALONG THE
RED RIVER. DESPITE THE RELATIVELY COOL TEMPS...LOCALIZED RUNOFF
ALONG SOME OF THE MN TRIBS...INCLUDING ALONG THE BUFFALO... HAS
LEAD TO INCREASED RIVER STAGES. SIMILARLY...GRADUAL RISES HAVE
BEEN NOTED ALONG THE MAINSTEM RED AS WATER BEGINS TO MAKE ITS WAY
INTO THE SYSTEM. THIS IS ESPECIALLY TRUE ACROSS THE SOUTH TOWARDS
WAHPETON...WHERE MINOR FLOOD STAGE WILL LIKELY BE APPROACHED BY
EARLY THIS WEEK. COOLER TEMPS THROUGH THE MIDDLE OF THE WEEK WILL
LIMIT THE SNOWMELT PROCESS WITH WELL BELOW FREEZING TEMPS AT
NIGHT. IT APPEARS MORE SIGNIFICANT WARMING WILL OCCUR BY LATE THIS
WEEK. THIS WILL LEAD TO INCREASED SNOWMELT RUNOFF...AND MORE RAPID
RIVER RESPONSES BY NEXT WEEKEND. SOME UNCERTAINTY EXISTS REGARDING
THE DEGREE AND TIMING OF THE WARMER TEMPS...WHICH WILL AFFECT HOW
QUICKLY THE RIVERS RESPOND. NO SIGNIFICANT PRECIP EVENTS ARE
EXPECTED AT THIS TIME THROUGH THE COMING WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...JK
AVIATION...GODON
HYDROLOGY...JK
Hazardous weather outlook, Apr 22, 6:20 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
620 AM CDT MON APR 22 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
620 AM CDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW ARE EXPECTED ALONG THE DAKOTAS/MINNESOTA
BORDER AREA TODAY. SNOW ACCUMULATIONS SHOULD BE AN INCH OR LESS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 12:28 PM CDTRiver Flood WarningFGFCass10 days

Nearby

River Flood Warnings in Minnesota, 2013River Flood Warnings in North Dakota, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.